The second peel made some of the melasma "pink" but soon became dark brown. My upper lip which had faint patches of melasma are now dark like a moustache. Why is it worse now than before peels? I am a 45 year hispanic with a darker complexion. Vipeel was my last hope. I have tried everything now except laser. (Triluma, Retin-A with Hydroquionine 4%, Clinque clinical dark spot corrector, Lumedia, Unt Ex White, Meladerm, Otentika Hyper Creme and Reviva Skin Lightening)
Melasma Darker After Two Vipeels and Prominent in Areas I Hadn't Noticed Were Problems Before
Doctor Answers (2)
Melasma is a condition that effects the deepest part of your skin. In the deep epidermal layer you have specialized skin cells (named melanocytes) that produce the color of your skin. Many factors (including genetics, environment and life style) can effect the skin cells, causing to produce excess pigmentation. Consequently melasma is not a curable condition, however it can be controlled/managed.
Melasma treatments are directed towards reduce pigmentation, while avoiding further exacerbation. Common treatment options will include one or more of these:
- Broad spectrum sunscreen
- Creams that decrease the pigment activity of melanocytes
- Creams that reduce the actual pigmentation
- Retin-A creams
- Glycolic peels
- Specialized laser treatment
Treatments to avoid:
- IPL or Photo Facials
- Aggressive chemical peels or microdermabrasion
- Aggressive laser treatment
The answer to melasma being darker after chemical peel.
Some patients have what I call fragile pigment. Any exposure to heat (i.e. sun, chemical peel and laser ) can cause more melanin (pigment) to be produced. Especially, if you have been doing alot of aggressive treatments on your skin. I would take a break from peels for a couple of months, then consider a Mini Melanage peel. This peel contains melanin inhibitors and a bleaching cream to use nightly. This is the best treatment I have found for the fragile pigment you appear to have from your photo.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.